Drug Eruptions: Toxic Epidermal Necrolysis (TEN)

This unfortunate child was treated with a sulfonamide in the form of Bactrim for otitis media, for a middle ear infection.  He developed significant epidermal sloughing and demonstrated a positive Nikolsky sign.  The child was evacuated from Seoul Korea to Tripler Army Medical Center and was immediately admitted to the intensive care unit.  He was stabilized and evacuated to the burn unit at Brooke Army Medical Center.  Unfortunately, he developed significant pulmonary complications and did not survive.

TEN is a life threatening drug eruption and survival depends on a number of findings, age of onset, extent of skin loss, tachycardia, renal failure, hypoglycemia and low bicarbonate values provide a score that can predict the chances of survival.  The most common drug associations (over 100 have been reported) include sulfonamides, pyrimethamine, nevirapine, lamotrigine, carbamazepine, antibiotics (especially sulfa drugs and penicillins), anticonvulsants and anti-inflammatories (NSAIDs).

TREATMENT:  Severe cases need to be treated in burn units and require intensive management.  Systemic steroids are contraindicated.  Use of IVIG may be useful but further studies are needed.

Other severe associations may occur, to explore click on this link.

To read more about TEN click HERE.